Kansas, 2024

Damaging Winds and Heavy Rain in Kansas, June 3, 2024

June 3, 2024 · NWS DDC · 12 events in 5 counties and zones

Hail and High Winds from storms 06/03.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Hail and High Winds from storms 06/03.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 3, 1:05 AM CST, 1 hour earlier. Its key messages:

  • Typical early summer weather for the next several days, with seasonably hot afternoons and little chance of rainfall.
  • Isolated severe thunderstorms possible southeast of Dodge City Monday afternoon and evening.
  • Some of the hottest temperatures so far in 2024 expected Wednesday.
Area forecast discussion, Jun 3, 1:05 AM CST, 1 hour before
Area Forecast Discussion
National Weather Service Dodge City KS
205 AM CDT Mon Jun 3 2024

...Updated Short/Long Term...

.KEY MESSAGES...

- Typical early summer weather for the next several days, with
  seasonably hot afternoons and little chance of rainfall.

- Isolated severe thunderstorms possible southeast of Dodge City
  Monday afternoon and evening.

- Some of the hottest temperatures so far in 2024 expected
  Wednesday.

&&

.SHORT TERM /THROUGH TUESDAY/...
Issued at 205 AM CDT Mon Jun 3 2024

Thunderstorms struggled to maintain their identity Sunday evening,
in response to a warm capping inversion. Midnight radar and
satellite imagery showed another thunderstorm complex developing
west of Scott City, and 00z ARW/NAM latch onto this feature and
move it southeastward through sunrise. These elevated storms
will pose a risk for at least marginally severe hail and wind
gusts through sunrise Monday, and have coordinated severe
thunderstorm watch #383 with SPC. Maintained pops through
sunrise, with the expectation of the MCS tracking southeast.

Winds will be much weaker on Monday, with a much more diffuse
pressure gradient. Afternoon temperatures are expected to be
several degrees above normal for early June, in the upper 80s
to lower 90s. 00z NAM once again develops extreme instability
across southeast zones Monday afternoon, with MU CAPE as high as
5000 J/kg, given dewpoints in the upper 60s. Forcing for
initiation is again very subtle, and thunderstorms will again
struggle to develop/sustain, and most if not all activity should
be east/southeast of SW KS. This stated, any updraft that can
establish in the extreme instability will be capable of 2-3 inch
diameter hail, and a marginal 5% risk for hail/wind for the
southeast zones from SPC is conditionally warranted. Pops for
the southeast zones are necessarily very low, in the slight
chance category (<25%). Although pops are low, noticed 00z ECMWF
QPF fields strongly suggest convective initiation along the
DDC/ICT CWA border by 7 pm Monday, and severe/wind hail
potential will need to be monitored in the extreme instability.

The temperature regime changes little Monday night through
Tuesday, with more sunrise temperatures in the lower to mid
60s, and afternoon temperatures in the upper 80s and lower 90s.
Strong closed cyclone and shortwave trough centered over
Saskatchewan 7 am Tuesday will rotate into the northern/central
plains 7 pm Tuesday. An associated cold front and
north/northeast wind shift is expected Tuesday and opted to
follow the 90%ile of the NBM for these post frontal winds, with
gusts near 30 mph, which is similar to 00z MAV guidance. We are
entering the time of year when cold fronts have less and less
cohesion and impact, and no cold advection is expected behind
this boundary. As such, temperatures Tuesday will mirror those
of Monday. Any thunderstorms associated with this cold front and
trough passage are expected to remain northeast of SW KS, and
kept all grids dry (pops < 15%).

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Issued at 205 AM CDT Mon Jun 3 2024

All models continue to show strong warming, with strong height
and thickness increases, on Wednesday, delivering the hottest
day of the young summer season so far. The subtropical midlevel
anticyclone builds strongly northward into New Mexico, at near
592 dm strength 7 pm Wednesday. A gentle SWly downslope
compression is also expected, which when combined with 850 mb
temperatures warming into the upper 20s C, will warm all
locations easily into the mid 90s. 00z GEFS ensemble members
show the probability of max temperature > 90 is well over 90%
Wednesday, with a 10% probability of reaching 100 in the favored
Red Hills southeast of DDC. Strong subsidence Wednesday for few
if any clouds.

Upper high will only get stronger Thursday, near 594 dm over
northern New Mexico, with 500 mb heights > 590 dm over SW KS.
This would normally translate into even hotter temperatures near
100, but a weak cold frontal passage and associated easterly
wind components will keep afternoon temperatures capped in the
upper 80s and lower 90s. With strong capping aloft, the
probability of rainfall with this frontal passage is very low.

Friday through Sunday, 592-593 dm upper high is still very well
established 7 am Friday, but models consistently show the upper
high and midlevel heights weakening, and the reintroduction of
shower and thunderstorm chances, into next weekend. NBM's chance
category pops match EPS trends in measurable QPF probability,
and these were accepted, along with a moderation of afternoon
temperatures back into the 80s.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 205 AM CDT Mon Jun 3 2024

Update: Another MCS convective complex has organized west of
GCK as of 07z Mon, and will track southeast through 12z Mon.
Update TAFs to include a convective TEMPO group at GCK, with
more likely needed at DDC before 12z.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Turner
Hazardous weather outlook, Jun 3, 1:27 AM CST, 38 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
227 AM CDT Mon Jun 3 2024

KSZ030-031-043>046-061>066-074>081-084>090-040730-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
227 AM CDT Mon Jun 3 2024 /127 AM MDT Mon Jun 3 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Monday.

Isolated severe thunderstorms are possible southeast of Dodge City
Monday afternoon and evening. Coverage will be limited, but any
sustained thunderstorm will be capable of producing very large
hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Saturday.

No widespread hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation is possible southeast of Dodge City
Monday afternoon and evening.

In the hours before

Special weather statement, Jun 3, 12:23 AM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Dodge City KS
123 AM CDT Mon Jun 3 2024

KSZ043-044-061>063-030700-
Finney KS-Lane KS-Kearny KS-Hamilton KS-Scott KS-
123 AM CDT Mon Jun 3 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN HAMILTON...NORTHERN
KEARNY...NORTHWESTERN FINNEY...SCOTT AND SOUTHWESTERN LANE COUNTIES
THROUGH 200 AM CDT/100 AM MDT/...

At 122 AM CDT/1222 AM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 7 miles northwest of Modoc
to 15 miles southeast of Leoti to 18 miles northeast of Syracuse.
Movement was east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Modoc around 130 AM CDT.

Other locations in the path of these storms include Scott City,
Shallow Water and Friend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT/600 AM
MDT/ for southwestern and west central Kansas.

&&

LAT...LON 3826 10156 3827 10112 3870 10113 3870 10069
      3800 10067 3799 10155
TIME...MOT...LOC 0622Z 285DEG 27KT 3853 10118 3829 10121 3821 10158

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

JJOHNSON
Special weather statement, Jun 3, 12:39 AM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Dodge City KS
139 AM CDT Mon Jun 3 2024

KSZ061-062-074-075-030715-
Stanton KS-Kearny KS-Hamilton KS-Grant KS-
139 AM CDT Mon Jun 3 2024

...A STRONG THUNDERSTORM WILL IMPACT HAMILTON...SOUTHERN KEARNY...
NORTHERN GRANT AND NORTHEASTERN STANTON COUNTIES THROUGH 215 AM
CDT/115 AM MDT/...

At 139 AM CDT/1239 AM MDT/, Doppler radar was tracking a strong
thunderstorm near Syracuse, moving southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Kendall around 150 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT/600 AM
MDT/ for southwestern Kansas.

&&

LAT...LON 3825 10204 3826 10171 3826 10155 3775 10109
      3773 10109 3773 10204
TIME...MOT...LOC 0639Z 307DEG 28KT 3804 10168

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

JJOHNSON
Special weather statement, Jun 3, 1:01 AM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Dodge City KS
201 AM CDT Mon Jun 3 2024

KSZ043-061>063-074>076-030730-
Finney KS-Stanton KS-Kearny KS-Hamilton KS-Grant KS-Scott KS-
Haskell KS-
201 AM CDT Mon Jun 3 2024

...STRONG THUNDERSTORMS WILL IMPACT EASTERN HAMILTON...KEARNY...
FINNEY...SOUTHERN SCOTT...NORTHERN GRANT...NORTHEASTERN STANTON AND
NORTHERN HASKELL COUNTIES THROUGH 230 AM CDT/130 AM MDT/...

At 201 AM CDT/101 AM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Modoc to near
Deerfield to 14 miles south of Syracuse. Movement was southeast at 20
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Holcomb around 205 AM CDT.
  Shallow Water around 210 AM CDT.
  Friend around 215 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT/600 AM
MDT/ for southwestern and west central Kansas.

&&

LAT...LON 3826 10156 3827 10112 3856 10113 3834 10070
      3757 10068 3755 10188
TIME...MOT...LOC 0701Z 328DEG 19KT 3844 10102 3793 10110 3778 10181

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JJOHNSON
Special weather statement, Jun 3, 1:27 AM CST, 38 minutes before
Special Weather Statement
National Weather Service Dodge City KS
227 AM CDT Mon Jun 3 2024

KSZ043-044-062-063-074>077-030800-
Gray KS-Finney KS-Stanton KS-Lane KS-Kearny KS-Grant KS-Scott KS-
Haskell KS-
227 AM CDT Mon Jun 3 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN KEARNY...FINNEY...
SOUTHEASTERN SCOTT...GRANT...SOUTHWESTERN LANE...EAST CENTRAL
STANTON...NORTHWESTERN GRAY AND NORTHWESTERN HASKELL COUNTIES THROUGH
300 AM CDT...

At 227 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Shallow Water to near Holcomb to near Big
Bow. Movement was southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Garden City, Holcomb, and Big Bow around 230 AM CDT.
  Ulysses around 240 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
southwestern and west central Kansas.

&&

LAT...LON 3806 10106 3845 10099 3843 10053 3781 10053
      3739 10143 3739 10148 3759 10169
TIME...MOT...LOC 0727Z 297DEG 19KT 3834 10088 3801 10094 3759 10164

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

JJOHNSON
Local storm report, Jun 3, 1:42 AM CST, 23 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
242 AM CDT Mon Jun 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 AM     Tstm Wnd Gst     2 NNW Ulysses           37.60N 101.37W
06/03/2024  M55 MPH          Grant              KS   AWOS

            AWOS station KULS Ulysses.

&&

RB
Special weather statement, Jun 3, 1:54 AM CST, 11 minutes before
Special Weather Statement
National Weather Service Dodge City KS
254 AM CDT Mon Jun 3 2024

KSZ043-044-063-077-030830-
Gray KS-Finney KS-Lane KS-Scott KS-
254 AM CDT Mon Jun 3 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN FINNEY...SOUTHEASTERN
SCOTT...SOUTHERN LANE AND NORTHWESTERN GRAY COUNTIES THROUGH 330 AM
CDT...

At 254 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Garden City, moving east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northern Finney,
southeastern Scott, southern Lane and northwestern Gray Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
southwestern and west central Kansas.

&&

LAT...LON 3785 10044 3802 10100 3834 10087 3839 10025
TIME...MOT...LOC 0754Z 280DEG 15KT 3812 10078

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

TURNER

The radar

The Dodge City radar (KDDC), 80 km away, was scanning. The volume nearest the first event began at 08:05 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Finney

When
June 3, 2:05 AM CST
Where
Finney County, 1.63 mi E of Garden City
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.970, -100.840

Em reported numerous power poles were blown over as well as extensive tree damage throughout town. Also 2 semis were blown over.

Thunderstorm Wind, Finney

When
June 3, 2:05 AM CST
Where
Finney County, 0.88 mi SE of (Gck)garden City Arpt
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
37.920, -100.720

Wind gust of 74 mph reported.

Thunderstorm Wind, Gray

When
June 3, 2:33 AM CST
Where
Gray County, Ingalls
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.830, -100.450

Shed was destroyed.

Thunderstorm Wind, Gray

When
June 3, 2:35 AM CST
Where
Gray County, 0.88 mi SE of Ingalls
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.820, -100.440

Strong winds reported.

Thunderstorm Wind, Haskell

When
June 3, 2:35 AM CST
Where
Haskell County, 1.38 mi N of Sublette Arpt
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
37.500, -100.830

Thunderstorm Wind, Gray

When
June 3, 3:05 AM CST
Where
Gray County, 5.56 mi NNW of Haggard
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
37.690, -100.350

Thunderstorm Wind, Ford

When
June 3, 3:15 AM CST
Where
Ford County, 4.96 mi NNW of (Ddc)dodge City Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.830, -100.020

Large Tree blown over at this location.

Thunderstorm Wind, Ford

When
June 3, 3:23 AM CST
Where
Ford County, (Ddc)dodge City Arpt
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
37.770, -99.970

Thunderstorm Wind, Barber

When
June 3, 4:43 AM CST
Where
Barber County, Sun City
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.380, -98.920

Large tree blown down as well as extensive tree damage across town.

Thunderstorm Wind, Barber

When
June 3, 5:11 AM CST
Where
Barber County, 0.69 mi N of (P28)medicine Lodge
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
37.280, -98.550

Heavy Rain, Ford

When
June 3, 5:56 AM CST
Where
Ford County, 0.69 mi S of (Ddc)dodge City Arpt
Reported by
NWS Employee
Coordinates
37.760, -99.970

Rainfall report of 0.98 inches.

Thunderstorm Wind, Barber

When
June 3, 5:56 AM CST
Where
Barber County, 0.69 mi N of (P28)medicine Lodge
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
37.280, -98.550

A wind report of 58 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1191926, 1191927, 1191928, 1191929, 1191930, 1191931, 1191932, 1191933, 1191934, 1191935, 1191936, 1191937.